Alert archive / Nebraska / Tornado Warnings in 2003

Tornado Warning 12, NWS Omaha, NE

June 9, 2003Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 9, 2003, 6:36 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 6:36 PM CDT (23:36 UTC)
Expired
Jun 9, 2003, 7:15 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WFUS53 KOAX 092336
TOROAX
NEC027-107-100015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 715 PM CDT

* AT 631 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 12
  MILES WEST OF CROFTON...OR ABOUT 20 MILES SOUTHWEST OF YANKTON...
  MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CROFTON AROUND 650 PM CDT
  FORDYCE AROUND 705 PM CDT
  ST. HELENA AROUND 710 PM CDT
  HARTINGTON...WYNOT AROUND 715 PM CDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4285 9739 4288 9781 4271 9777 4263 9762
          4253 9722 4278 9715

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:20 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON JUN 9 2003

FORECAST CHALLENGES...PRECIPITATION CHANCES DURING THE PERIOD.

SYNOPSIS...LOW LEVEL MOISTURE STREAMING NORTH THIS AFTERNOON IN
ADVANCE OF DEVELOPING WESTERN SYSTEM.  DEWPOINTS IN THE LOWER 60S
HAVE SPREAD ACROSS SOUTH CENTRAL NEBRASKA WITH EASTERN EDGE OF THIS
MOISTURE ALONG WRN BORDER OF CWA. NOT MUCH GOING ON AT THIS TIME IN
THE NORTHERN PLAINS WITH SOME SHOWERS SHOWING UP ON RADAR ALONG
NORTH CENTRAL BORDER INTO ERN SD. SEVERAL SHORT WAVES INDICATED ON
WV LOOP UPSTREAM OF THE AREA WITH STRONGER ONES OVER ERN MT AND SWRN
ID. THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE
AREA WITH STORMS FIRING NORTHWEST OF THE AREA THIS AFTERNOON AS
CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH
CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA.

SHORT TERM... THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT
ACROSS THE AREA WITH STORMS EXPECTED TO FIRE NORTHWEST OF THE AREA
THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE
BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE
EAST INTO THE AREA THIS EVENING. SOME STORMS MAY LINGER IN PARTS OF
THE SOUTHEAST CWA ON TUESDAY AS FRONT SLOWS UP ACROSS NORTHERN
MISSOURI AND NORTHEAST KS. AFTER A SHORT BREAK TUESDAY
NIGHT...ANOTHER CHANCE OF THUNDERSTORMS RETURNS TO THE AREA LATE
WEDNESDAY INTO WEDNESDAY NIGHT AS YET ANOTHER SHORT WAVE MOVES
ACROSS THE NORTHERN PLAINS WITH SEVERAL SURFACE BOUNDERIES INDICATED
OVER THE CENTRAL PLAINS.

THINGS REMAIN UNSETTLED THROUGH THE EARLY PART OF THE EXTENDED PERIOD
AS GFS STALLS OUT A SURFACE BOUNDRY OVER THE SOUTHERN PLAINS WITH
SEVERAL CONVECTIVE COMPLEXES INDICATED NORTH OF THIS BOUNDRY PLACING
SRN PARTS OF CWA ON NORTHERN EDGE OF RAIN AREA. LITTLE CHANGE TO
EXTENDED AT THIS TIME WITH PRECIP CHANCES CONTINUING INTO SATURDAY THEN
STAYING WTH DRY FORECAST SUNDAY INTO MONDAY AS BOTH GFS AND ECMWF
INDICATE RIDING DEVELOPING WITH CUTOFF LOW MEANDERING OVER THE SRN PLAINS
AND LOWER MS VALLY AREA.

.OMA...NONE.

FOBERT
Hazardous weather outlook, Jun 9, 5:10 PM CDT, 1 hour 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE PROBABLE OVER A LARGE PART OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT...ESPECIALLY THROUGH LATE
EVENING.  WARM AND INCREASINGLY HUMID AIR HAD SPREAD NORTH INTO
CENTRAL NEBRASKA MONDAY AFTERNOON CREATING QUITE UNSTABLE
CONDITIONS. MEANWHILE...RELATIVELY STRONG NORTHWEST WINDS IN THE
JET STREAM LEVEL...AND AN UPPER LEVEL DISTURBANCE TRACKING INTO
THE PLAINS...WILL CREATE FAVORABLE WIND SHEAR AND LIFT FOR THE
EXPECTED SEVERE THUNDERSTORM DEVELOPMENT.  SUPERCELLS WITH
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE THE MAIN THREAT
BUT A FEW TORNADOES ARE POSSIBLE.  THE AREA WITH THE HIGHER RISK
OF TORNADOES IN THE OUTLOOK AREA IS ALONG AND NORTHWEST OF A LINE
FROM BEATRICE TO FREMONT TO ONAWA IOWA. HOWEVER...ANY SEVERE
THUNDERSTORM THAT DEVELOPS OVER THE AREA THIS EVENING HAS THE
POTENTIAL TO BECOME TORNADIC.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS ARE STILL
FORECAST TO CROSS THE CENTRAL PLAINS FROM WEDNESDAY THROUGH
SATURDAY. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN ACROSS THE
AREA WITH A CONTINUED RISK OF THUNDERSTORMS. THE STRENGTH AND
TIMING OF THESE THUNDERSTORMS WILL BE ASSESSED IN LATER HAZARDOUS
WEATHER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD REMAIN READY FOR ACTIVATION THIS EVENING.

CHERMOK

In the hours before

Local storm report, Jun 9, 6:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    4 W BELDEN                NE   .75 INCH HAIL
06/09/03   CEDAR                          REPORTED BY STORM
                                          SPOTTER.  REPORT
                                          RELAYED BY LAW
                                          ENFORCEMENT.

0610 PM    1 E CROFTON               NE   .88 INCH HAIL
06/09/03   CEDAR                          EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0618 PM    SANTEE                    NE   1 INCH HAIL
06/09/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0621 PM    SANTEE                    NE   1.75 INCH HAIL
06/09/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:22 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox23 min
Jun 9, 6:02 PM CDTSevere Thunderstorm WarningOAXCedar, Knox43 min

Nearby

Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.